Drug Rash with Eosinophilia and Systemic Symptoms Induced by Valproate and Carbamazepine: Formation of Circulating Auto-antibody Against 190-kDa Antigen
Sook Jung Yun, Jee-Bum Lee, Eun Jung Kim, Gen Quan, Seong-Jin Kim, Young-Ho Won, Seung-Chul Lee
Drug rash with eosinophilia and systemic symptoms (DRESS) is characterized by fever, rash and internal organ involvement after exposure to certain drugs. Most of the aromatic anticonvulsants, such as phenytoin, phenobarbital, and carbamazepine, can induce DRESS. Cross-sensitivity between not only the aromatic anticonvulsants, but also the aromatic and non-aromatic anticonvulsants, is possible. We report here a case of a Korean woman who had previously tolerated valproate, but developed DRESS due to valproate after carbamazepine intake, which indicates cross-sensitivity. Her skin lesions displayed diffuse oedematous patches on the entire body associated with tense bullae on her arms and legs. Circulating auto-antibody to 190-kDa antigen was detected in the patient’s serum by indirect immunofluorescence and immunoblotting, which might contribute to a pathogenic role in DRESS.